FDA Warns of Hepatoxicity with Propylthiouracil

This week, the Food and Drug Administration (FDA) notified doctors and other healthcare professionals about the risk of serious liver injuries, including liver failure and death, related to use of the antithyroid drug Propylthiouracil. Propylthiouracil is considered a second-line drug to Methimazole in the treatment of hyperthyroidism and Graves’ Disease. Methimazole only had five reports of serious liver injuries associated with it compared to the thirty-two (32) reported cases associated with Propylthiouracil. Thirteen of those thirty-two cases resulted in death.

The FDA plans is working on making changes to the labeling and prescribing information of Propylthiouracil, especially to warn about these hepatoxic risks in the pediatric population. The FDA is advising that health care professionals carefully consider which drug to initiate in a patient recently diagnosed with Graves’ Disease and always closely monitor patients on propylthiouracil therapy for symptoms and signs of liver injury, especially during the first six months after initiation of therapy.

Antithyroid drugs like Propylthiouracil work specifically to combat the symptoms of hyperthyroidism, which can include increased heartbeat, muscle weakness, disturbed sleep, irritability and, less frequently, bulging eyes (exophthalmos). In general, Propylthiouracil is only prescribed to a patient if they are allergic to Methimazole or if they are in their first trimester of pregnancy, due to pregnancy complications associated with Methimazole.

If you or a loved one have suffered serious liver injuries related to the use of Propylthiouracil, then please contact Pogust Braslow & Millrood LLC for a free consultation. Additionally, any adverse events from this medication should be reported to the FDA.